Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 263, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2007, 5:33 PM EDT for Bedford County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2007, 5:33 PM EDT (21:33 UTC)
- Expired
- Aug 16, 2007, 6:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 4:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 162133 SVRRNK VAC019-515-162215- /O.NEW.KRNK.SV.W.0263.070816T2133Z-070816T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 533 PM EDT THU AUG 16 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 615 PM EDT * AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF HUDDLESTON...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... D-DAY MEMORIAL... HUDDLESTON... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3731 7930 3710 7943 3718 7965 3736 7958 TIME...MOT...LOC 2133Z 289DEG 19KT 3723 7951 $$ WP
2 follow-up statements
000 WWUS51 KRNK 162150 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 550 PM EDT THU AUG 16 2007 VAC019-515-162215- /O.CON.KRNK.SV.W.0263.000000T0000Z-070816T2215Z/ CITY OF BEDFORD VA-BEDFORD VA- 550 PM EDT THU AUG 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR THE CITY OF BEDFORD... CENTRAL BEDFORD COUNTY... AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF HUDDLESTON...MOVING EAST AT 25 MPH. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3731 7930 3710 7943 3718 7965 3736 7958 TIME...MOT...LOC 2150Z 278DEG 23KT 3722 7938 $$ WP
000 WWUS51 KRNK 162214 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 611 PM EDT THU AUG 16 2007 VAC019-515-162221- /O.EXP.KRNK.SV.W.0263.000000T0000Z-070816T2215Z/ CITY OF BEDFORD VA-BEDFORD VA- 611 PM EDT THU AUG 16 2007 ...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD...CENTRAL BEDFORD COUNTY EXPIRES AT 615 PM EDT... AT 611 PM...WEATHER RADAR SHOWED THAT THE SEVERE THUNDERSTORM WAS EXITING BEDFORD COUNTY. THEREFORE...THE WARNING IS BEING ALLOWED TO EXPIRE AT 615 PM. IF YOU LIVE BETWEEN BEDFORD AMD HUDDLESTON AND HAD HAIL OR WIND DAMAGE SUCH AS DOWNED LIMBS OR TREES...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3731 7930 3710 7943 3718 7965 3736 7958 TIME...MOT...LOC 2211Z 278DEG 23KT 3720 7921 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:42 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 16, 3:42 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 342 PM EDT THU AUG 16 2007 .SYNOPSIS... HIGH PRESSURE CONTINUES OVER THE REGION. A COLD FRONT WILL MOVE INTO THE REGION TONIGHT...AND REMAINED STALLED OVER THE REGION ON FRIDAY. FRIDAY NIGHT THE COLD WILL CONTINUE OUT OF THE AREA...AND THEN COOLER AND DRIER HIGH PRESSURE WILL BE OVER THE REGION THIS WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... FRONTAL BNDRY LOCATED ALONG THE OHIO RIVER AND STRETCHING INTO NORTHERN VA WILL BE THE FOCUS FOR TSTMS DEVELOPMENT LATER THIS AFTERNOON AS SHORTWAVE ENERGY TRACKS FROM THE MIDWEST INTO THE OHIO VALLEY TONIGHT. LACK OF LOWER AND MID LEVEL MOISTR LIMITING CU AT THE MOMENT BUT THAT MOISTR IS EXPECTED TO INCREASE LATER TODAY ALLOWING CONVECTION TO FIRE UP IN THE VICINITY OF THE BNDRY...WHICH WILL SLOWLY MOVE SOUTH OVERNIGHT. TSTM ACTIVITY COULD BECOME STRONG IN A FEW SPOTS LATE TODAY AND THIS EVENING WITH MODIFIED DCAPE VALUES OVER 1000 J/KG RESULTING IN INTENSE DOWNDRAFTS. INSTABILITY AND STORMS WANE LATE THIS EVENING HOWEVER SHORTWAVE ENERGY AND SLOW MOVING FRONTAL BNDRY WILL RESULT IN SOME WIDELY SCTD ACTIVITY THRU THE NIGHT AND INTO FRIDAY MORNING. ACTIVITY FIRES UP AGAIN FRIDAY AFTN...BUT BY THEN FRONT WILL BE EXITING THE SOUTHEAST PORTION OF THE CWA WITH THE REST OF THE CWA DRYING OUT AND COOLING OFF GOING INTO FRIDAY EVENING. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... POST COLD FRONT THE AREA SHOULD TREND TOWARDS DRIER AND COOLER CONDITIONS AS HIGH PRESSURE BUILDS IN THROUGH AT LEAST SATURDAY NIGHT. BY SUNDAY...THE CENTER OF THE HIGH HEADS EAST OFF SHORE...AND THE FORECAST AREA WILL START TO GET INTO RETURN ANTI-CYCLONIC FLOW OF MOISTURE OFF THE ATLANTIC RUNNING INTO THE MOUNTAINS. WILL START TO SEE THE RETURN OF MORE CLOUD COVER AND ISOLATED SHOWERS AND STORMS DURING THE DAY SUNDAY. THE RETURN FLOW WILL HELP TO LIFT A WARM FRONT NORTH ACROSS THE REGION ON SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... DURING THIS PERIOD THE WARM FRONT THAT PASSED THROUGH THE REGION ON SUNDAY WILL CONTINUE TO HEAD NORTH INTO NEW ENGLAND AND STALL BY THURSDAY. THE RESULT FOR OUR REGION WILL BE FOR GRADUALLY MILDER WEATHER. THERE ALSO WILL BE DAILY CHANCES OF DIURNAL SHOWERS AND STORMS GIVEN WE WILL HAVE TRANSITIONED BACK INTO A HUMID AIR MASS. WITH THE FRONT SLOWLY LIFTING TO OUR NORTH...THIS FEATURE WITH BOTH ACT AS A FOCUS FOR ADDITIONAL SHOWERS AND FORMS...AND ALSO ACT AS A CONDUIT FOR THUNDERSTORM COMPLEXES IN THE OHIO VALLEY TO RIDE ALONG THE FRONT TO IMPACT MAINLY NORTHERN AND WESTERN PARTS OF THE REGION. BUT ULTIMATELY BY THURSDAY...WITH THE FRONT LIFTING TO OUR NORTH...HIGH PRESSURE BUILDING OVER THE AREA WILL EVENTUALLY WIN AND PRECIPITATION CHANCES WILL BE DECREASING BY THURSDAY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... WITH LIMITED MOISTR IN THE LOWER AND MID LEVELS EARLY THIS AFTERNOON SCTD TSTMS WILL LIKELY HOLD OFF UNTIL LATE IN THE DAY. BY EARLY THIS EVENING GREATEST INSTABILITY IS FORECAST TO BE FOUND IN THE WESTERN/NORTHERN PORTIONS OF THE FORECAST AREA. OTRW MAINLY VFR OVERNIGHT EXCEPT OCNL MVFR/IFR IN FOG LATE WHERE RAIN FALLS. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE EAST FRIDAY AFTERNOON...BUT AS DRIER AIR FILTERS IN...VFR CONDITIONS EXPECTED SATURDAY. SCT TSRA RETURNS SUNDAY AND MONDAY AS A WARM FRONT PUSHES NORTH THROUGH THE AREA AND LOW LEVEL MOISTURE RETURNS. SUB- VFR FOG ACROSS RIVER VALLEYS ALSO IS EXPECTED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...JS SHORT TERM...DS LONG TERM...DS AVIATION...JS
Hazardous weather outlook, Aug 16, 12:15 PM EDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 PM EDT THU AUG 16 2007 NCZ005-006-VAZ043-044-058-059-171615- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. IN ADDITION...A COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AS A COLD FRONT DRIFTS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ045>047-171615- CAMPBELL-APPOMATTOX-BUCKINGHAM- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO JUST OVER 100 DEGREES THIS AFTERNOON. IN ADDITION A COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-010-011-014-018>020-022>024-034-035-WVZ042>045-171615- TAZEWELL-BLAND-GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. A COLD FRONT DROPPING IN FROM THE NORTHWEST WILL INTERACT WITH HEATING TO POSSIBLY PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>004-018>020-VAZ009-012-013-015>017-032-033-171615- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE- PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 5:05 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 505 PM EDT THU AUG 16 2007 VAZ035-162200- AMHERST VA- 505 PM EDT THU AUG 16 2007 AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF BIG ISLAND...OR ABOUT 4 MILES SOUTHWEST OF PLEASANT VIEW...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PLEASANT VIEW AT 510 PM EDT...ELON AT 520 PM EDT...FALCONERVILLE...AMHERST AT 535 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Special weather statement, Aug 16, 5:06 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 506 PM EDT THU AUG 16 2007 VAZ033-162145- FRANKLIN VA- 506 PM EDT THU AUG 16 2007 AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROCKY MOUNT...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SONTAG...AND WESTERN SMITH MOUNTAIN LAKE AT 525 PM EDT...SOUTHERN SMITH MOUNTAIN LAKE AT 540 PM EDT...AND PENHOOK AT 545 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Local storm report, Aug 16, 5:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL GLASGOW 37.63N 79.45W
08/16/2007 E1.00 INCH ROCKBRIDGE VA POST OFFICE
THE HAIL LASTED UNTIL 452 PM.
0442 PM TSTM WND DMG GLASGOW 37.63N 79.45W
08/16/2007 ROCKBRIDGE VA POST OFFICE
A SIX INCH DIAMTER TREE LIMB BLEW DOWN ON THE STREET IN
FRONT OF THE POST OFFICE.
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 43 min |
| Aug 16, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 55 min |
| Aug 16, 5:07 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 53 min |
| Aug 16, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 94 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.